Kansas, 2014

High Wind in Kansas, January 16, 2014

January 16, 2014 · NWS DDC · 1 event in 1 county or zone

There was high wind on the 16th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

There was high wind on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 16, 1:07 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 16, 1:07 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
107 PM CST Thu Jan 16 2014

...UPDATE TO LONG TERM...

.SHORT TERM...(Today and tonight) ISSUED AT 208 AM CST THU JAN
16 2014

Another windy day is in store for western Kansas as a cold front
moves through the area early this morning with a tight pressure
gradient behind it. The GFS continues to be the most aggressive with
these winds with 50+ knots at 850 mb across northern Kansas in the
afternoon. Other models suggest around 40 knots at this level. This
will cause very windy conditions across portions of the forecast
area this afternoon. Another concern is the lower dew points that
advect into Kansas this afternoon. RH's around or below 15 percent
are suggested across a majority of the CWA. With the addition of
the wind, this will cause extreme fire danger across areas east of
Garden City to Meade. Please check our webpage or other sources
for the latest details on the warnings and advisories. Otherwise
the atmosphere above the Central High Plains will be fairly dry
bringing partly cloudy skies and dry conditions through the short
term period. Highs today are forecasted to be in the upper 40s and
lower 50s with lows tonight in the upper teens.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 105 PM CST THU JAN 16 2014

Medium range models indicate an upper level trough of low pressure
digging southeast across the Upper Midwest Saturday then kicking
eastward to the east coast Sunday. Meanwhile, a northwesterly flow
aloft will persist across the Western High Plains into early next
week as upper level ridging remains set up across the Intermountain
West. Near the surface, a general west to northwesterly downslope
flow will continue during much of the period reinforcing the drier
air mass locked in across the Western High Plains. As a result, dry
conditions are likely across western Kansas through the early part
of next week.

Temperatures will be above normal Saturday even as a weak cold front
pushes southeast across western Kansas by mid day. A westerly
downslope flow ahead of the approaching front will draw much warmer
air into the region raising H85 temperatures to well above 0C across
central and southwest Kansas with the warmest air moving into
extreme southwest Kansas. Look for highs well up into the 50s(F)
Saturday afternoon with the lower 60s(F) a possibility in far
southwest Kansas. Temperatures will climb even higher Sunday as lee
side troughing redevelops quickly across eastern Colorado, setting
up a west to southwesterly downslope flow across western Kansas.
The NAM/GFS/ECMWF show H85 temperatures reaching just above 10C
across all of central and southwest Kansas. With model soundings
indicating fairly steep lapse rates by mid to late afternoon, highs
are expected to reach well into the 60s(F). Cooler temperatures will
return early next week as a cold front is projected to push through
western Kansas sometime Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 1155 AM CST THU JAN 16 2014

Gusty north to northwest winds will continue at Garden City, Dodge
City and Hays through the afternoon hours. Look for sustained
winds around 25 to 30 knots with gusts of 35 to 45 knots. The KHYS
terminal should see the strongest of these winds. There is some
small potential for MVFR visibilities in blowing dust to occur.
Winds will diminish with sunset with winds decreasing to around 10
to 15 knots overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  18  51  28  58 /   0   0   0   0
GCK  17  53  27  59 /   0   0   0   0
EHA  22  55  29  62 /   0   0   0   0
LBL  21  55  25  61 /   0   0   0   0
HYS  17  49  28  56 /   0   0   0   0
P28  21  49  28  59 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING until 7 PM CST this evening FOR KSZ030-031-
043>046.

RED FLAG WARNING until 6 PM CST this evening FOR KSZ030-031-
043>046-063>066-077>081-087>090.

WIND ADVISORY until 7 PM CST /6 PM MST/ this evening FOR
KSZ061>066-074>081-085>090.

&&

SHORT TERM...Hovorka_42
LONG TERM...JJohnson
AVIATION...Gerard
Hazardous weather outlook, Jan 16, 2:40 AM CST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
240 AM CST THU JAN 16 2014

KSZ030-031-043>046-061>066-074>081-084>090-170845-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
240 AM CST THU JAN 16 2014 /140 AM MST THU JAN 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR PARTS OF WEST CENTRAL AND
CENTRAL KANSAS FROM 9 AM THIS MORNING UNTIL 7 PM TONIGHT. PLEASE
SEE THE LATEST WEATHER MESSAGE FOR MORE DETAILS.

A RED FLAG WARNING IS IN EFFECT FOR AREAS EAST OF GARDEN CITY TO
MEADE FROM NOON TODAY UNTIL 7 PM. PLEASE SEE THE LATEST FIRE
WEATHER MESSAGE FOR MORE DETAILS.

A WIND ADVISORY IS IN EFFECT FOR PARTS OF SOUTHWEST AND SOUTH
CENTRAL KANSAS FROM 9 AM THIS MORNING UNTIL 7 PM TONIGHT. PLEASE
SEE THE LATEST WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

42

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Scott

When
January 16, 2:16 PM CST
Where
Scott forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

The high wind was measured at the Scott City airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500500.